Hepatology

Worsening of hepatic dysfunction as a consequence of repeated hydroxyethylstarch infusions.

Christidis C, Mal F, Ramos J, Senejoux A, Callard P, Navarro R, Trinchet JC, Larrey D, Beaugrand M, Guettier C. J Hepatol 2001 Dec;35(6):726-32

Department of Hepatogastroenterology, Jean Verdier Hospital, Bondy, France.

BACKGROUND/AIMS: Due to its apparent safety and low cost, hydroxyethylstarch (HES) is increasingly used as a volume expander. The aim of this retrospective study was to highlight the risk of hepatic dysfunction after iterative HES infusions. METHODS: Between April 1996 and April 1998, nine patients were referred for worsening of their clinical condition after repeated HES infusions. Six patients had previous chronic liver disease, cirrhosis in four cases. All patients underwent a liver biopsy. RESULTS: All post-HES liver biopsies showed diffuse microvacuolization of Kupffer cells, which was associated with focal hepatocyte vacuolization in seven cases. The vacuoles contained periodic acid Schiff positive material at their margins and were lysosomal by electron microscopy. The clinical symptoms of hepatic disease, although difficult to interpret in cirrhotic patients, worsened after HES infusions. Portal hypertension was noted in three non-cirrhotic patients. Serum alkaline phosphatase and gammaglutamyl transferase activities were increased when compared with previous values. Eight patients died, six of them within 1-4 weeks of hepatic failure or septic shock. In the only living patient, symptoms improved after HES withdrawal. CONCLUSIONS: Repeated administration of HES could favour severe portal hypertension, liver failure and sepsis, particularly in the setting of chronic liver disease. The basis of these adverse effects is the lysosomal storage of HES in Kupffer cells and hepatocytes.